Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 331, NWS Bismarck, ND

October 23, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Oct 23, 2011, 8:17 PM CDT for 4 counties in North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2011, 8:17 PM CDT (01:17 UTC)
Expired
Oct 23, 2011, 9:00 PM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burke County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KBIS 240117
SVRBIS
NDC013-061-075-101-240200-
/O.NEW.KBIS.SV.W.0331.111024T0117Z-111024T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SUN OCT 23 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KENMARE...OR 50 MILES NORTHWEST OF MINOT...
  AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENMARE...NORMA...COULEE...DONNYBROOK AND HARTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4864 10167 4831 10179 4858 10238 4879 10217
TIME...MOT...LOC 0117Z 299DEG 18KT 4867 10211
WIND...HAIL <50MPH 1.00IN

$$

ABELING
2 follow-up statements
305 
WWUS53 KBIS 240144
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN OCT 23 2011

NDC013-240154-
/O.CAN.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
BURKE ND-
844 PM CDT SUN OCT 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
      4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200

$$

NDC061-075-101-240200-
/O.CON.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
844 PM CDT SUN OCT 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...SOUTHWESTERN RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 900 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR COULEE...OR 39 MILES NORTHWEST OF MINOT...
MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONNYBROOK AROUND 855 PM CDT.
  HARTLAND AROUND 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
      4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200
WIND...HAIL <50MPH 1.00IN

$$

ABELING
115 
WWUS53 KBIS 240200
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT SUN OCT 23 2011

NDC061-075-101-240210-
/O.EXP.KBIS.SV.W.0331.000000T0000Z-111024T0200Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
900 PM CDT SUN OCT 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD...
SOUTHWESTERN RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4864 10167 4831 10179 4854 10221 4872 10218
      4873 10216 4878 10215
TIME...MOT...LOC 0144Z 310DEG 24KT 4853 10200

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 7:06 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 23, 7:06 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT SUN OCT 23 2011

.UPDATE...TEMPERATURES...EVENING THUNDERSTORMS.

&&

.DISCUSSION...LATEST RADAR IMAGERY SHOWS THE EXPECTED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE NORTH CENTRAL REGION...BUT A FEW
STRONG CELLS HAVE ALSO POPPED UP ACROSS THE WEST CENTRAL. THIS
LIKELY SUPPORTED BY A 140 KT JET MOVING ACROSS THE STATE THIS
EVENING. ADDED THUNDERSTORMS TO THE EVENING FORECAST ALONG AND
NORTH OF I-94.

&&

.AVIATION...
CURRENTLY...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE
OVER CENTRAL NORTH DAKOTA...AND HAVE MENTIONED ONLY CB AND VCSH FOR
KBIS/KJMS/KDIK. THREAT FOR THUNDERSTORMS AND SHOWERS WILL DIMINISH
AFTER 01Z...DUE DECREASING ATMOSPHERIC INSTABILITY. SKIES WILL
CLEAR LATER THIS EVENING WITH INCREASING LOW TO MID LEVEL CLOUDS LATE
TONIGHT INTO MONDAY DAYTIME AHEAD OF THE NEXT STORM SYSTEM SET TO
IMPACT MONDAY AFTERNOON WELL INTO TUESDAY. CHANCES FOR SHOWERS ARE
POSSIBLE AT WESTERN TAF SITES AFTER 15Z TOMORROW MORNING. HAVE ONLY
MENTIONED VCSH AND WILL REEVALUATE FOR LATER TAF ISSUANCES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA/LTH
Hazardous weather outlook, Oct 23, 10:05 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CDT SUN OCT 23 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1005 AM CDT SUN OCT 23 2011 /905 AM MDT SUN OCT 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY OVER
BOWMAN AND SLOPE COUNTIES OF SOUTHWEST NORTH DAKOTA. IN
ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
AREAS EAST OF HIGHWAY 83 THIS AFTERNOON. HOWEVER...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE IS FORECAST TO MOVE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY THROUGH TUESDAY NIGHT. RAIN SHOWERS ARE
FORECAST TO DEVELOP OVER WESTERN AND PORTIONS OF CENTRAL NORTH
DAKOTA MONDAY AFTERNOON INTO MONDAY EVENING. MUCH COLDER AIR WILL
ARRIVE TUESDAY...WITH A CHANCE FOR RAIN SHOWERS POSSIBLY MIXING
WITH AND CHANGING TO SNOW SHOWERS AT TIMES. UNCERTAINTY REMAINS
WITH THE OVERALL MOISTURE CONTENT AND TEMPERATURE PROFILE WHETHER
OR NOT ANY SNOW WOULD ACCUMULATE ON THE GROUND. CHECK BACK FOR
FUTURE UPDATES AS WE CONTINUE TO MONITOR THE LATEST DATA. HIGH
TEMPERATURES TUESDAY WILL ONLY BE IN THE 40S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Oct 23, 7:04 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT SUN OCT 23 2011

NDZ019-021-240045-
MCLEAN ND-MERCER ND-
704 PM CDT SUN OCT 23 2011

...SPECIAL WEATHER STATEMENT FOR MERCER AND WESTERN MCLEAN COUNTIES
UNTIL 745 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 54 MILES NORTHEAST OF DICKINSON...MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BEULAH AROUND 720 PM CDT.
HAZEN AROUND 730 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Oct 23, 7:29 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT SUN OCT 23 2011

NDZ019-020-240115-
MERCER-OLIVER-
729 PM CDT SUN OCT 23 2011

...SPECIAL WEATHER STATEMENT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING SOUTHEAST AT
30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BEULAH BY 735 PM CDT...
  HAZEN BY 740 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Oct 23, 7:49 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT SUN OCT 23 2011

NDZ002-240130-
BURKE-
749 PM CDT SUN OCT 23 2011

...SPECIAL WEATHER STATEMENT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BURKE COUNTY...MOVING SOUTHEAST AT
20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLAXTON...            POWERS LAKE...        COTEAU...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Oct 23, 8:03 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT SUN OCT 23 2011

NDZ010-011-240145-
MOUNTRAIL-WARD-
803 PM CDT SUN OCT 23 2011

...SPECIAL WEATHER STATEMENT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN WARD COUNTY...MOVING
SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KENMARE BY 815 PM CDT...
  COULEE BY 830 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.